Alert archive / Illinois / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 115, NWS Paducah, KY

December 10, 2021Cape Girardeau County, Mississippi County, Scott County, Missouri; Ballard County, Kentucky; 4 counties in Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Dec 10, 2021, 9:21 PM CST for Cape Girardeau County, Mississippi County, Scott County, Missouri; Ballard County, Kentucky; 4 counties in Illinois. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 10, 2021, 9:21 PM CST (03:21 UTC)
Expired
Dec 10, 2021, 10:00 PM CST
In force
39 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Alexander County, IL, Johnson County, IL, Pulaski County, IL, Union County, IL, Ballard County, KY, Cape Girardeau County, MO, Mississippi County, MO, Scott County, MO

The radar

The Paducah radar (KPAH), 58 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 10, 3:07 PM CSTTornado WatchSPC11 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 3.4 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2021-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1725 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2021-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 398 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1725 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
398 m²/s²
0-3 km storm-relative helicity
420 m²/s²
Significant tornado parameter
4.8
Supercell composite
16.2

Open this sounding in Storm Lab

The text

As transmitted.

648 
WUUS53 KPAH 110321
SVRPAH
ILC003-087-153-181-KYC007-MOC031-133-201-110400-
/O.NEW.KPAH.SV.W.0115.211211T0321Z-211211T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
921 PM CST Fri Dec 10 2021

The National Weather Service in Paducah has issued a

* Severe Thunderstorm Warning for...
  Southern Union County in southern Illinois...
  Pulaski County in southern Illinois...
  Western Johnson County in southern Illinois...
  Alexander County in southern Illinois...
  Northwestern Ballard County in western Kentucky...
  North central Mississippi County in southeastern Missouri...
  Scott County in southeastern Missouri...
  East central Cape Girardeau County in southeastern Missouri...

* Until 1000 PM CST.

* At 921 PM CST, severe thunderstorms were located along a line
  extending from 7 miles south of Ware to near Hay-Wood City, moving
  northeast at 60 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Anna, Jonesboro and Dongola around 930 PM CST.
  Olive Branch and Horseshoe Lake Conservation Area around 935 PM 
  CST.
  Mounds around 940 PM CST.

Other locations in the path of these severe thunderstorms include
Goreville, Tamms and Lake Of Egypt Area.

This includes the following highways...
 Interstate 24 in Illinois between Mile Markers 6 and 12.
 Interstate 57 in Illinois between Mile Markers 1 and 35.
 Interstate 57 in Missouri between Mile Markers 18 and 21.
 Interstate 55 between Mile Markers 71 and 91.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CST for southern
Illinois...western Kentucky...and southeastern Missouri.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 1100 PM CST for southern
Illinois...western Kentucky...and southeastern Missouri.

&&

LAT...LON 3694 8970 3741 8949 3759 8882 3698 8916
      3692 8969
TIME...MOT...LOC 0321Z 236DEG 50KT 3734 8934 3703 8956 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RJP
1 follow-up statement
100 
WWUS53 KPAH 110338
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
938 PM CST Fri Dec 10 2021

MOC031-110347-
/O.CAN.KPAH.SV.W.0115.000000T0000Z-211211T0400Z/
Cape Girardeau MO-
938 PM CST Fri Dec 10 2021

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CAPE GIRARDEAU
COUNTY IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM CST for southern
Illinois...western Kentucky...and southeastern Missouri.

LAT...LON 3695 8943 3745 8928 3759 8882 3698 8916
TIME...MOT...LOC 0337Z 251DEG 44KT 3740 8918 3702 8930 

$$

ILC003-087-153-181-KYC007-MOC133-201-110400-
/O.CON.KPAH.SV.W.0115.000000T0000Z-211211T0400Z/
Union IL-Pulaski IL-Johnson IL-Alexander IL-Ballard KY-
Mississippi MO-Scott MO-
938 PM CST Fri Dec 10 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CST
FOR SOUTHEASTERN UNION...PULASKI...WESTERN JOHNSON...CENTRAL
ALEXANDER...NORTHWESTERN BALLARD...NORTH CENTRAL MISSISSIPPI AND EAST
CENTRAL SCOTT COUNTIES...

At 937 PM CST, severe thunderstorms were located along a line
extending from near Dongola to 6 miles south of Horseshoe Lake
Conservation Area, moving east at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Dongola and Goreville.

This includes the following highways...
 Interstate 24 in Illinois between Mile Markers 6 and 12.
 Interstate 57 in Illinois between Mile Markers 1 and 34.
 Interstate 57 in Missouri between Mile Markers 18 and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CST for southern
Illinois...western Kentucky...and southeastern Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3695 8943 3745 8928 3759 8882 3698 8916
TIME...MOT...LOC 0337Z 251DEG 44KT 3740 8918 3702 8930 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RJP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 10, 6:30 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Dec 10, 6:30 PM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
630 PM CST Fri Dec 10 2021

.UPDATE...
Issued at 630 PM CST Fri Dec 10 2021

Updated aviation discussion.

&&

.SHORT TERM...(Tonight through Saturday night)
Issued at 1250 PM CST Fri Dec 10 2021

Shortwave energy out over the south central Plains will continue
ENE toward the area through sunset, and provide the initial focus
for scattered convection, especially from 4 or 5 pm to 7 p.m. The
short range hi-res guidance continues to be more and more bullish
on scattered severe storms, likely Supercells in some cases.
Looking at what the models are depicting, this event seems to
compare favorably to 2/28/17 and 11/17/13 (Perryville, Crossville
and Brookport). So the concern for significant severe including
strong tornadoes is elevated. The shear and instability are more
than adequate, and in some of the data, slightly stronger.
Anomalously high dew point air is over the area, serving to lower
LCL's coupled with increasing SRH and MLCAPE values over the next
several hours.

The activity will continue tonight, coming in a couple of rounds.
Scattered activity initially into the evening hours, that may be
followed by slightly more organization in a linear fashion toward
midnight and beyond (especially west KY). Outside of the
convection, we may see near Wind Advisory level winds at times,
SSW gusts 30 to 40 mph tonight. Will hold for now on a headline
given it's borderline and with all that's going on.

Precip will be mostly over by Saturday, with decreasing cloud
cover, and steady or falling temperatures (back into the 40s) in
the wake of a strong cold front.

.LONG TERM...(Sunday through Friday)
Issued at 153 PM CST Fri Dec 10 2021

A large 500 mb ridge will encompass much of the central and eastern
US early next week. Dry conditions are expected through Wednesday,
with a slow warming trend. Highs will rise from around 50 on Sunday
to around 70 on Wednesday. The records for Wednesday may be
threatened, depending on how much if any sunshine occurs. The ecmwf
ensemble situational awareness table shows the ensemble mean max
temps for Wed are in the 99th percentile of the 20-year model
climate. The following are the records for Wed...

Record Highs for Wednesday:
PAH.. 71 (1984)
EVV.. 70 (1933)
CGI.. 69 (1984)
POF.. 73 (1933)
MDH.. 74 (1933)

Beyond Wednesday, a cold front will sag southeast across our region
as a 500 mb shortwave rides over the northern part of the ridge.
This cold front will be accompanied by a chance of showers. Some
thunder cannot be ruled out, but the system track will be far to our
north across Minnesota. 500 mb heights will remain anomalously high
even during and after the passage of the shortwave. The weakening
cold front will be weakening and slowing down, possibly stalling
just to our south Friday. There is really not a strong model signal
for significant rainfall, given the persistence of the sub-tropical
ridge over the southern half of the US.

&&

.AVIATION...
Issued at 630 PM CST Fri Dec 10 2021

Scattered thunderstorms will continue to develop and move
northeastward this evening, especially across areas east of the MS
River. Some storms will likely be severe with damaging wind, hail,
and tornadoes a concern. The activity is expected to make better
progress east overnight just ahead of a cold front, which will be
moving through the region by around daybreak. Outside of the storms,
gusty south/southwest winds 15 to 20 kts with gusts to 30 knots or
more will be common tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

Long Term...MY
AVIATION...DB
Hazardous weather outlook, Dec 10, 6:36 PM CST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
636 PM CST Fri Dec 10 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-120045-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
636 PM CST Fri Dec 10 2021

...Organized Outbreak of Severe Thunderstorms and Tornadoes
Tonight...

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Tornado Watches are in effect for western Kentucky, southeast
Missouri, southern Illinois, and southwest Indiana. Thunderstorms
are expected to increase in coverage and intensity through this
evening. The main hazards will be damaging winds and tornadoes,
including the potential for a couple of strong, destructive
tornadoes.

Numerous storms will continue through the overnight hours across
southwest Indiana and the rest of western Kentucky. Conditions will
be favorable for damaging winds and tornadoes along a broken line of
storms, and a couple long-track tornadoes are possible.

Outside of thunderstorms, strong gradient non-thunderstorm wind
gusts of 30 to 40 mph are possible into early Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested.

MY/CN

In the hours before

Local storm report, Dec 10, 8:41 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
841 PM CST FRI DEC 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     TORNADO          2 WSW CENTRAL CITY      37.29N 87.16W
12/10/2021                   MUHLENBERG         KY   STORM CHASER

            POWER FLASHES JUST NORTH OF THE WEST
            KENTUCKY PARKWAY JUST WEST OF CENTRAL CITY.
            POWER IS OUT.

&&

DWS
Local storm report, Dec 10, 8:54 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
854 PM CST FRI DEC 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     TORNADO          1 SW CENTRAL CITY       37.28N 87.14W
12/10/2021                   MUHLENBERG         KY   STORM CHASER

            DEBRIS FROM HOMES AND BILLBOARDS ALONG THE
            WEST KENTUCKY PARKWAY JUST WEST OF CENTRAL
            CITY.

&&

DWS
Local storm report, Dec 10, 9:04 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
904 PM CST FRI DEC 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             4 S HICKMAN             36.51N 89.19W
12/10/2021  E1.75 INCH       FULTON             KY   TRAINED SPOTTER

&&

GM
Local storm report, Dec 10, 9:06 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
906 PM CST FRI DEC 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     TORNADO          CAYCE                   36.56N 89.04W
12/10/2021                   FULTON             KY   AMATEUR RADIO

            DAMAGE REPORTED IN CAYCE TO A CAFE AND THE
            FIRE DEPARTMENT.

&&

DWS
Local storm report, Dec 10, 9:10 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
910 PM CST FRI DEC 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TORNADO          CENTRAL CITY            37.30N 87.13W
12/10/2021                   MUHLENBERG         KY   TRAINED SPOTTER

            DAMAGE TO HARDWARE STORE ON WEST EVERLY
            BROS. BLVD.

&&

ML
Local storm report, Dec 10, 9:18 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
918 PM CST FRI DEC 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     3 WNW SCOTT CITY        37.23N 89.58W
12/10/2021  M58 MPH          SCOTT              MO   ASOS

            ASOS STATION KCGI CAPE GIRARDEAU MO.

&&

DWS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 8:10 PM CSTTornado Warning Tornado observedConsiderable damage threatPAHNew Madrid23 min
Dec 10, 8:29 PM CSTTornado Warning Tornado observedConsiderable damage threatPAHMississippi61 min
Dec 10, 8:53 PM CSTSevere Thunderstorm WarningPAHButler, New Madrid, Scott, Stoddard52 min
Dec 10, 9:26 PM CSTSevere Thunderstorm WarningPAHMississippi, New Madrid, Scott49 min
Dec 10, 9:49 PM CSTSevere Thunderstorm WarningPAHMississippi41 min
Dec 10, 10:47 PM CSTTornado WarningPAHBollinger, Cape Girardeau, Perry21 min
Dec 10, 10:50 PM CSTSevere Thunderstorm WarningPAHBollinger, Wayne25 min
Dec 10, 11:06 PM CSTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau, Perry39 min
Dec 10, 11:33 PM CSTSevere Thunderstorm WarningPAHCape Girardeau, Perry42 min
Dec 10, 7:12 PM CSTTornado WarningPAHHopkins, McLean, Muhlenberg48 min
Dec 10, 8:19 PM CSTTornado WarningPAHChristian, Hopkins, Muhlenberg41 min
Dec 10, 8:26 PM CSTTornado WarningPAHCaldwell, Christian, Hopkins, Trigg34 min
Dec 10, 8:48 PM CSTTornado WarningPAHChristian, Hopkins, Muhlenberg42 min
Dec 10, 9:05 PM CSTTornado Warning Tornado observedConsiderable damage threatPAHGraves, Marshall40 min
Dec 10, 9:25 PM CSTTornado WarningPAHMcLean, Muhlenberg20 min
Dec 10, 9:26 PM CSTTornado Warning EmergencyTornado observedCatastrophic damage threatPAHGraves9 min
Dec 10, 9:40 PM CSTTornado Warning Tornado observedConsiderable damage threatPAHGraves, Livingston, Lyon, Marshall50 min
Dec 10, 9:45 PM CSTTornado Warning EmergencyTornado observedCatastrophic damage threatPAHMarshall15 min
Dec 10, 10:09 PM CSTTornado Warning Tornado observedConsiderable damage threatPAHCaldwell, Christian, Hopkins, Lyon51 min
Dec 10, 10:17 PM CSTTornado Warning EmergencyTornado observedCatastrophic damage threatPAHCaldwell13 min
Dec 10, 10:30 PM CSTTornado WarningPAHCrittenden, Livingston45 min
Dec 10, 10:31 PM CSTTornado Warning EmergencyTornado observedCatastrophic damage threatPAHCaldwell, Hopkins29 min
Dec 10, 10:36 PM CSTTornado Warning Tornado observedConsiderable damage threatPAHHopkins, McLean, Muhlenberg39 min
Dec 10, 10:44 PM CSTTornado Warning EmergencyTornado observedCatastrophic damage threatPAHHopkins, Muhlenberg31 min
Dec 10, 10:58 PM CSTTornado Warning EmergencyTornado observedCatastrophic damage threatPAHMcLean, Muhlenberg17 min
Dec 10, 11:11 PM CSTSevere Thunderstorm WarningPAHCrittenden, Hopkins, Union, Webster36 min
Dec 10, 11:17 PM CSTTornado WarningPAHWebster28 min
Dec 10, 11:37 PM CSTTornado WarningPAHDaviess, Henderson, McLean, Webster34 min
Dec 10, 11:40 PM CSTTornado Warning Tornado observedConsiderable damage threatPAHCalloway15 min
Dec 11, 12:03 AM CSTTornado Warning Tornado observedConsiderable damage threatPAHChristian, Trigg42 min
Dec 11, 12:29 AM CSTTornado Warning Tornado observedConsiderable damage threatPAHTodd21 min
Dec 11, 1:46 AM CSTFlash Flood WarningPAHCalloway, Christian, Todd, Trigg8 hr
Dec 11, 1:49 AM CSTSevere Thunderstorm WarningPAHChristian, Todd26 min
Dec 11, 12:08 AM CSTSevere Thunderstorm WarningPAHFranklin, Hamilton, Jefferson, Saline, Wayne, White and 1 more32 min
Dec 11, 12:37 AM CSTSpecial Weather StatementPAHEdwards, Wabash, White38 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2021Severe Thunderstorm Warnings in Missouri, 2021Severe Thunderstorm Warnings in Kentucky, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.